Print This Page

Dangers of Too Much Water and Too Little Salt

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (192 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I was rushed to the emergency department a few weeks ago because of low sodium. I have always been careful to eat a healthy diet low in salt. I've also made it a habit to drink a lot of water to stay well hydrated.

As a consequence of my fluid intake and low-sodium diet, I actually ended up with hyponatremia. The doctor advised me not to drink too much water because it can lead to an imbalance of electrolytes. I'd like to warn others of this danger.

A. Hyponatremia is a life-threatening shortage of sodium in the blood stream. Elite athletes sometimes end up with this condition if they drink too much water and don't replace electrolytes.

A low-salt diet rarely results in hyponatremia by itself, but some people may not do well on a strict regimen. One reader shared this story:

"My uncle Jim followed a low salt diet and suffered from dizziness to the point of vertigo. To keep his balance while walking, he had to hold onto the walls or furniture. He suffered with this for many months and consulted several physicians. Finally one suggested that he increase his sodium intake. This immediately cured his problem."

Medications such as hydrochlorothiazide for high blood pressure can exacerbate the problem of hyponatremia by making the body throw off sodium (American Journal of Medicine, Aug., 2012). In an older person, the combination of exercise and a diuretic can lead to sodium depletion that causes delirium (Wilderness and Environmental Medicine, June, 2012).

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (192 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

9 Comments

| Leave a comment

I have read that some doctors recommend adding 1/4 tsp. of salt to every fourth glass of water, or drinking broth for salt when on a low carb diet. For myself, I have increased my salt intake as well as the quality of the salt I use, and my blood pressure is better than ever.

I am so happy that I read this as now my dizziness makes so much sense. Thank you for this tip. You are great. I was on the way to my doctor to complain, now I know what to complain about.

This article rates 6 stars!

On my computer, at last, the set of stars below the various articles does not register.

I've all but cut out salt since diagnosed with high blood pressure, in the 120's to 130's at home, 140 - 150 in doctor's offices. The Hematologist that monitors my blood labs, for taking Humira for Arthritis, says I'm low on sodium, but he said not to increase salt. Now I'm confused.

My mother was on a salt free diet too long, due to high blood pressure. She ended up in ER with sodium depletion complications, a very serious condition. She recovered after having sodium by IV, but for some anxious hours, we weren't sure she was going to make it.

My lab work showed low sodium. One doctor told me to eat more salt.
This simply made my ankles swell and did nothing to bring my sodium level up. Another doctor, whom I have switched to, told me to balance my sodium with electrolytes. This worked. I buy my electrolytes in powder form from an online health food store and put it in my morning lemon water. It tastes like lemonade. It contains what, in my opinion, is the only artificial sweetener that is not harmful, stevia. I also use sea salt or Himalayan salt, both of which have the trace minerals that naturally occur before salt is refined. Your body appreciates this natural form. And, yes, it tastes like real salt--because it is.

A number of years ago, my blood pressure was 210/100. I took the prescribed medication but started reading about things that controlled high blood pressure naturally since I tend to forget to take pills if I have no symptoms. Over & over I read that low carbohydrate diets lower your blood pressure, blood sugar, etc. so I cut down on bread to about one slice per week, rarely eat pasta or other grains, cut down on fruit but eat lots of non-starchy vegetables, eliminated sugar and in the next few months my blood pressure dropped to about 120/80 without meds.

I never cut back on salt and my blood tests show sodium right where it should be. My blood pressure is now regularly 110/68 at home and sometimes lower but still pops up to 140/80 at the doctor's office. I carry my cuff with me there so that she can check my recent readings and test it against her meter. So try cutting the carbs, not the salt. For more information, see Atkins or Protein Power books.

Also, be sure to check your blood pressure after sitting quietly for 5 minutes. I got these instructions while a member of a 10 year Women's Health Initiative study. At the doctor's office they tend to take your blood pressure after you have marched down the hall and you are answering questions.

Extremely helpful because I suffer with high blood pressure also. I've never thought about how many carbs I consume. I too, try to watch my salt intake. I don't eat a lot of processed foods. So I am going to start monitoring my carb and salt consumption. Thanks for sharing.

Could there possibly be a connection between the apparent increase in HPB cases and the health care profession's promotion of a low fat diet? This resulted in most people eating lots of carbs. Humans are carnivores! Our ancestors ate meat, nuts and berries, not processed grains, HFC and sugar! Could be that the modern diseases of HBP and diabetes (and maybe others) are a result of this dietary change.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.